It is hard to pinpoint exactly when I began to have problems with my voice. I’m a lifelong asthmatic who has been on medication, and has received allergy shots since I was a child. About five years ago I saw the first ENT who scoped my throat, and he gave me a diagnosis of reflux. He told me my vocal folds were red, and that I was dehydrated. I needed to radically increase my water intake, and avoid food or drink for 2 to 3 hours before bedtime. I followed his advice to the letter. My singing voice (I am a classical soprano) improved considerably, and I thought I had found the answer to a lack of clarity in my sound.
At this point I had been on inhaled corticosteroids for about 2 years. The non -steroidal medication (Tilade) I had been on for years was discontinued in the U.S. and Canada in 2008 because it contained clorofluorocarbons (CFCs) which are bad for the environment. Patients with allergic asthma were then obliged to use inhaled corticosteroids branded more effective and safe in treating allergic asthma.
Fast-forward another three years. I began to notice an occasional “falling out” in my transition, that place where a singer’s voice passes from chest to head register. There was no cracking, just an audible “bump” or “dip” that felt unstable. I modified the vowel, and avoided pushing my voice, singing very carefully in this part of my range. I’m not sure when I began to notice it, but a pesky phlegm appeared that would not clear. I suspected that it was my asthma, a logical explanation for the sensations I was experiencing. Newer corticosteroids were on the market, and I was prescribed Dulera, a combined medication with both a steroid and a long-acting, antispasmodic medication (Formoterol). Four puffs a day were recommended, and I rarely missed a dose. [Read more…] about The Effects of Inhaled Corticosteroids On the Voice